Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2017, 8:23 PM CDT for Brewster County, Presidio County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 8:23 PM CDT (01:23 UTC)
- Expired
- May 30, 2017, 9:07 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:30 PM CDT | HAIL 1 | Lajitas, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
272
WUUS54 KMAF 310123
SVRMAF
TXC043-377-310230-
/O.NEW.KMAF.SV.W.0151.170531T0123Z-170531T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
823 PM CDT TUE MAY 30 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Brewster County in southwestern Texas...
Southeastern Presidio County in southwestern Texas...
* Until 930 PM CDT
* At 822 PM CDT, a severe thunderstorm was located over Lajitas,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lajitas, Terlingua, Study Butte-Terlingua and Barton Warnock
Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2917 10361 2916 10365 2917 10366 2918 10372
2923 10376 2922 10378 2926 10378 2926 10380
2927 10381 2927 10383 2928 10384 2951 10381
2939 10363 2918 10342 2915 10360
TIME...MOT...LOC 0122Z 218DEG 20KT 2925 10373
HAIL...1.25IN
WIND...60MPH
$$
492 follow-up statements
376
WWUS54 KMAF 310152
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
852 PM CDT TUE MAY 30 2017
TXC043-377-310230-
/O.CON.KMAF.SV.W.0151.000000T0000Z-170531T0230Z/
Brewster TX-Presidio TX-
852 PM CDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES...
At 852 PM CDT, a severe thunderstorm was located near Lajitas, moving
north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lajitas, Terlingua, Study Butte-Terlingua and Barton Warnock
Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2917 10361 2916 10365 2917 10366 2918 10372
2923 10376 2922 10378 2926 10378 2926 10380
2927 10381 2927 10383 2928 10384 2951 10381
2939 10363 2918 10342 2915 10360
TIME...MOT...LOC 0152Z 185DEG 15KT 2934 10373
HAIL...1.00IN
WIND...60MPH
$$
49775
WWUS54 KMAF 310207
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
907 PM CDT TUE MAY 30 2017
TXC043-377-310217-
/O.CAN.KMAF.SV.W.0151.000000T0000Z-170531T0230Z/
Brewster TX-Presidio TX-
907 PM CDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 2917 10361 2916 10365 2917 10366 2918 10372
2923 10376 2922 10378 2926 10378 2926 10380
2927 10381 2927 10383 2928 10384 2951 10381
2939 10363 2918 10342 2915 10360
TIME...MOT...LOC 0204Z 218DEG 20KT 2941 10367
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:23 PM CDT, 2 hours earlier.
Area forecast discussion, May 30, 6:23 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Midland/Odessa TX 623 PM CDT Tue May 30 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... SHRA/TSRA are slowly dissipating and are mostly far enough removed from TAF sites that TSRA can be omitted from fcst. TSRA will be included, however, starting with PROB30 groups as early as 09Z then TEMPO groups from 15Z-16Z onward. According to NAM soundings there is not too much concern for MVFR CIGS before 09Z and thereafter in assocn with TSRA. Most favored window for TSRA will from 17Z-22Z and considered going with prevailing conditions, but that timing can be dealt with better in later issuances. Most concern with TSRA will be potential for heavy rain, low vsby and small hail. && .PREV DISCUSSION... /issued 234 PM CDT Tue May 30 2017/ DISCUSSION... An upper level trough is over the Great Lakes area and another upper trough is over Northern Mexico/Southern California with west to southwest flow over the CWA. Southeast surface winds are resulting in a plentiful supply of low-level moisture. Rain and thunderstorms are developing across southern and western portions of the CWA. Expect additional development along these same areas later this afternoon into this evening. A few thunderstorms may become severe with good CAPE and lift expected over the area. The limiting factor will be mid-level lapse rates which will only be around 7 degrees C/km at best and not much shear. Temperatures today will continue to be below normal with highs mostly in the 80s. The upper trough out west will gradually move eastward bringing increasing upper lift over the area tonight into Wednesday. Low- level moisture will also increase bringing increasing chances of rain and thunderstorms. The threat of severe thunderstorms will transition to more of a heavy rain threat tonight into Wednesday. Pinpointing the area(s) of heaviest precipitation is a challenge but it generally looks like it will be along and near the Pecos River. However, areas of locally heavy rain are also possible elsewhere. Debated on whether to issue a Flash Flood Watch but decided against it due to the models not being in agreement on the location of the heaviest precipitation. There will likely be localized flash flooding tonight through Wednesday. A Flash Flood Watch may be issued on a future shift if conditions look more impressive. Expect temperatures to be even cooler on Wednesday with the increase in moisture and cloud cover. Heavy rain will continue into Wednesday night across portions of the area then decrease on Thursday. Temperatures will therefore increase back up into the 80s for most areas on Thursday with areas of rain and thunderstorms remaining. The upper trough will begin to move over the region on Friday with a weak dryline appearing to develop. This will allow for a chance of thunderstorms to remain in the forecast for the area and temperatures will likely continue to warm up from the previous day. The GFS and ECMWF diverge on precip output on Saturday with the ECMWF producing way more precip than the GFS. Kept in low POPS across the CWA for Saturday due to uncertainty. Temperatures on Saturday are expected to warm up into the 90s. Similar conditions are expected for Sunday. A general drying trend is expected for the early part of next week as well as temperatures that are at or above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 79 63 83 / 40 70 60 50 Carlsbad 64 77 61 86 / 60 80 70 30 Dryden 67 80 66 85 / 90 90 50 50 Fort Stockton 65 77 62 86 / 90 90 60 40 Guadalupe Pass 58 71 57 80 / 80 80 60 30 Hobbs 60 73 59 82 / 50 90 70 40 Marfa 58 76 56 82 / 90 70 50 50 Midland Intl Airport 65 77 63 84 / 70 90 70 50 Odessa 65 76 62 84 / 70 90 70 50 Wink 65 77 63 87 / 70 90 70 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 30, 2:42 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 242 PM CDT Tue May 30 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 242 PM CDT Tue May 30 2017 /142 PM MDT Tue May 30 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous thunderstorms are expected through tonight. Locally heavy rainfall and localized flash flooding will be the greater concern, although a few storms may become strong, capable of producing hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Numerous thunderstorms are expected across southeast New Mexico and much of west Texas Wednesday and Wednesday night. Locally heavy rainfall and localized flash flooding will be the greater concern, although a few storms may become strong, capable of producing hail and gusty winds. Thunderstorms are possible Thursday through Saturday across west Texas and much of southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 30, 3:05 PM CDT, 5 hours 18 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 305 PM CDT TUE MAY 30 2017 TXZ074-081-302045- Big Bend Area TX-Davis/Apache Mountains Area TX- 305 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 345 PM CDT... At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near Altuda, or 13 miles west of Marathon. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon and Altuda. LAT...LON 3013 10369 3034 10367 3032 10318 3009 10333 TIME...MOT...LOC 2005Z 298DEG 4KT 3024 10346 82
Special weather statement, May 30, 4:06 PM CDT, 4 hours 17 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 406 PM CDT TUE MAY 30 2017 TXZ058-075-302130- Pecos TX-Reeves County and Upper Trans Pecos TX- 406 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 430 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near Verhalen, or 21 miles southeast of Toyah, moving northwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saragosa, Verhalen and Toyah Lake. THIS INCLUDES Interstate 10 between mile markers 210 and 228. LAT...LON 3106 10324 3085 10352 3111 10383 3135 10348 TIME...MOT...LOC 2106Z 141DEG 10KT 3110 10353 82
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:55 PM CDT | River Flood Warning | MAF | Presidio | 17 hr |
| May 30, 10:55 PM CDT | River Flood Warning | MAF | Presidio | 21 hr |
| May 30, 10:55 PM CDT | River Flood Warning | MAF | Brewster | 56 hr |
| May 31, 5:11 AM CDT | Special Weather Statement | MAF | Terrell | 49 min |
| May 31, 12:58 PM CDT | Special Weather Statement | MAF | Midland | 32 min |
| May 31, 3:20 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 40 min |
| May 31, 3:33 PM CDT | Special Weather Statement | MAF | Borden, Dawson, Howard, Martin | 42 min |
| May 31, 4:32 PM CDT | Special Weather Statement | MAF | Midland | 58 min |
| May 31, 4:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 117 min |
| May 31, 5:18 PM CDT | Areal Flood Advisory | MAF | Andrews | 117 min |
| May 31, 5:54 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| May 31, 6:02 PM CDT | Special Weather Statement | MAF | Scurry | 43 min |
| May 31, 6:12 PM CDT | Special Weather Statement | MAF | Andrews | 48 min |
| May 31, 6:35 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.